March 10th, 2001.
One more thing before we move on to the journal aspect of this blog…
Having nearly lost my life to Paxil withdrawal and then survived to tell the tale, and having been in communication with others who went through the same thing, I may be qualified to pass along some things I’ve learned from the experience.
The following are some basic facts of paroxetine withdrawal, things you might expect to come face-to-face with while withdrawing from Paxil — keeping in mind, though, that everyone is different and that there are infinite variations to this experience.
#1: Electric Shock Sensations (aka “the zaps”): The pattern of these sensations are remarkably similar to certain kinds of epileptic seizures except that one doesn’t lose consciousness when they occur. (Personally, I would have preferred to have been unconscious.) They are experienced as a strong electric shock sensation behind the eyes which can easily spread to one’s head, face, spine and limbs. The initial surge — which is overwhelming and impossible to ignore — is often followed by a series of lesser surges which gradually dissipate in waves. These seizures are the most physically debilitating and emotionally disturbing of all the paroxetine withdrawal effects — especially if your doctor never warned you about it.
Along with these seizures you can expect to feel extreme dizziness like nothing you’ve ever known. At times I wasn’t able to stand up or move my head in the slightest without feeling like I was going to topple over. Climbing up stairs, I often experienced vertigo, which is the feeling that the second I look down I’m going to fall down and crack my neck. There were times (many times) when I found myself having to grasp onto the walls to maintain my balance while walking around the house. Sudden eye movement (horizontal, not vertical) seemed to trigger these electrical surges, as did physical movement in general.
I experienced these seizures (or mini-seizures, if you want to call them that) mainly as a rhythmic surge of electricity in-and-through my eyes and my head, but they seemed to get worse when I was hungry. For awhile, until I started to gain weight, I found myself eating constantly so I would never get hungry.
To help combat this particular withdrawal effect, I was prescribed Xanax (or alprazolam), which made it more bearable but didn’t make it go away.
I first experienced these seizures during my first attempt to get off the Paxil cold turkey (following my doctor’s orders). My doctor never told me that anything like this could happen, so when it did happen, completely unprepared for it, it definitely pushed me to the boundaries of my sanity. At one point I was clearly suicidal. If I hadn’t found support groups on the internet such as paxilprogress.org, I don’t think I would have survived that first week.
I had to go back on the Paxil and eventually wean myself off it slowly, but I experienced these paroxetine seizures — these debilitating electrical shock sensations behind my eyes and in my head — in varying degrees from the beginning right to the end of my withdrawal.
P.S. (Sept. 2006): At the time I wrote out these basic facts of Paxil withdrawal back in 2001, most doctors prescribing Paxil had no knowledge of its withdrawal effects, and there was very little written about it in medical journals. I don’t know how much that situation has changed in the past 5 years (though it doesn’t look good), but I’m glad to see that SSRI discontinuation syndrome is listed on Wikipedia. Here’s an interesting quote from that entry:
SSRIs [such as Paxil] are not addictive in the conventional medical use of the word (i.e. animals given free access to the drug do not actively seek it out and do not seek to increase the dose), but suddenly discontinuing their use is known to produce both somatic and psychological withdrawal symptoms, as described by researchers (Tamam & Ozpoyraz, 2002). Compared to the withdrawal symptoms of such drugs as opiates, alcohol, or cocaine, these reactions are quite different and frequently less significant, although the prescribing labels acknowledge the possibility of “intolerable” discontinuation reactions and some patients are never able to completely withdraw from SSRI drugs.
In Europe, SSRI manufacturers are not permitted to promote their products as “non-habit forming…”
I would have never gone near Paxil had I known the truth about it. I don’t think my anger about this will ever go away.